Michigan, 2007

Hail in Michigan, May 1, 2007

May 1, 2007 · NWS DTX · 9 events in 2 counties and zones

Low pressure tracked from about Chicago to Cleveland along a warm front during the day. This provided enough support for a few thunderstorms to become severe from Detroit southwest to the Ohio border during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Low pressure tracked from about Chicago to Cleveland along a warm front during the day. This provided enough support for a few thunderstorms to become severe from Detroit southwest to the Ohio border during the afternoon. The severe weather from these storms came in the form of large hail. The strongest storm clipped Lenawee County, producing hail up to the size of ping pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 1, 1:09 PM EST, 28 minutes earlier.

Area forecast discussion, May 1, 1:09 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
209 PM EDT TUE MAY 1 2007

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH LOWER
MICHIGAN THIS AFTERNOON AS A LOW PRESSURE SYSTEM TRACKS ACROSS
EXTREME LOWER MICHIGAN. THUNDERSTORMS WILL INCREASE IN STRENGTH AS A
WARM FRONT EXTENDING FROM LAKE MICHIGAN TO NORTHERN OHIO SLOWLY
LIFTS NORTH INTO THE STATE. THE STRONGEST STORMS MAY BE CAPABLE OF
PRODUCING WINDS TO 60 MPH AND SMALL HAIL...WITH SOME POTENTIAL TO
AFFECT THE DETROIT AIRPORTS. TAFS WILL BE UPDATED AS NEEDED TO
INDICATE THE APPROACH OF ANY STRONG STORMS.

THUNDERSTORMS SHOULD MOVE SOUTHEAST INTO OHIO BY MID EVENING AS A
COLD FRONT PUSHES SOUTH ACROSS LOWER MICHIGAN. MODELS INDICATE AN
MVFR DECK OF CLOUDS TO PERSIST THROUGH THE NIGHT...LIFTING INTO A
STRATOCU DECK ON MONDAY.

.PREV DISCUSSION...ISSUED 1145 AM EDT TUE MAY 1 2007

UPDATE...

A 1008MB SURFACE LOW IS CURRENTLY LOCATED ACROSS NORTHWEST
ILLINOIS/SOUTHWEST WISCONSIN. A WARM FRONT EXTENDS EAST TO FORT
WAYNE WITH A COLD FRONT EXTENDING SOUTHWEST TO NORTHERN KANSAS.
TEMPERATURES SOUTH OF THE WARM FRONT ACROSS INDIANA ARE ALREADY INTO
THE LOW 70S WITH DEWOINTS IN THE UPPER 50S. THIS SURFACE LOW WILL
TRACK EAST ACROSS SOUTHERN LOWER MICHIGAN THIS AFTERNOON AHEAD OF A
SHORTWAVE MOVING SOUTHEAST ACROSS LAKE SUPERIOR.

FORECAST CONCERN FOR THIS AFTERNOON REVOLVES AROUND THE POTENTIAL
FOR SEVERE THUNDERSTORMS TO DEVELOP AS THE WARM FRONT NOSES INTO
LOWER MICHIGAN. WITH COOL NORTHEASTERLY FLOW OFF THE LAKES...WARM
FRONT IS LIKELY TO HAVE A HARD TIME LIFTING VERY FAR NORTH INTO
LOWER MICHIGAN...BUT IS EXPECTED TO REACH LENAWEE AND WASHTENAW
COUNTIES BEFORE STALLING AND MOVING BACK SOUTH WITH THE COLD FRONT
THIS EVENING. A FEW CELLS ARE STARTING TO DEVELOP ACROSS NORTHERN
INDIANA BUT WILL LARGELY EXPECT THE ATMOSPHERE TO REMAIN CAPPED WITH
WARM AIR IN PLACE AROUND 700MB. IF THIS HOLDS AND WE DO NOT SEE
WIDESPREAD THUNDERSTORMS DEVELOPEMENT TO OUR SOUTHWEST UNTIL LATE
AFTERNOON...THEN THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS
ACROSS EXTREME SOUTHERN LOWER MICHIGAN. SOME LOW LEVEL MOISTURE
POOLING IN THE VICINITY OF THE SURFACE LOW MAY ALLOW DEWPOINTS TO
CREEP UP TO ALMOST 60F. A 74/60 PARCEL YIELDS ABOUT 900 J/KG OF CAPE
WITH STRONG SHEAR THROUGH THE COLUMN. THE FLOW WILL ALSO LIKELY BE
SOMEWHAT BACKED JUST WEST OF LAKE ERIE WITH 0-1KM HELICITY OVER 300
M2/S2. HAVE UPDATED THE HWO TO INCLUDE A SLIGHT CHANCE OF SEVERE
WEATHER SOUTH OF THE M-59 CORRIDOR BUT REALLY THINK THE GREATEST
THREAT IS SOUTH OF ABOUT I-94. STRONG WINDS AND SEVERE HAIL WILL BE
THE MAIN THREATS BUT HAVE INCLUDED A MENTION OF AN ISOLATED TORNADO
DUE TO THE STRONG SHEAR PROFILE.

PREV DISCUSSION...ISSUED AT 346 AM TUE MAY 1 2007

AVIATION...

NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE IN MBS/FNT AREA
THROUGH 18Z AS LOW PRESSURE SYSTEM OVER EASTERN IOWA MOVES EAST TO
THE LOWER GREAT LAKES THIS AFTERNOON. AREAS OF MVFR...WITH PATCHY
IFR CONDITIONS EXPECTED IN MBS AREA...WHERE PRECIPITATION WILL BE
MORE PERSISTENT. ONLY ANTICIPATE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS IN DTW/DET AREAS THROUGH 18Z...THEN NUMEROUS SHOWERS
AND THUNDERSTORMS TO REDEVELOP IN THE AFTERNOON AS LOW PRESSURE
SYSTEM MOVES JUST SOUTH OF THE REGION. MAINLY VFR CONDITIONS IN
DTW/DET AREAS THIS MORNING...THEN AREAS OF MVFR THIS AFTERNOON.
LOW PRESSURE SYSTEM TO MOVE EAST OF THE REGION THIS
EVENING...ALLOWING COLD FRONT TO SWEEP THROUGH THE REGION. LINGERING
CYCLONIC FLOW THIS EVENING WILL RESULT IN PATCHY MVFR CONDITIONS
THROUGH MIDNIGHT...THEN GRADUAL CLEARING.

PREV DISCUSSION...ISSUED AT 346 AM TUE MAY 1 2007

SHORT TERM...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WINDING DOWN ACROSS THE SOUTH HALF OF THE
CWA AND FOCUSING MORE ACROSS THE NORTHERN PORTION OF THE CWA...ALONG
AND NORTH OF 850 MB FGEN FORCING. EXPECT THIS TREND TO CONTINUE
THROUGH MID MORNING...THEN SHOWERS AND THUNDERSTORMS BECOMING MORE
NUMEROUS ACROSS THE SOUTH AGAIN...IN REGION OF STRONGER THETA-E
ADVECTION JUST NORTHEAST OF SURFACE LOW TRACK. MODELS IN GENERAL
AGREEMENT THROUGH THE SHORT TERM PERIOD...HOWEVER THE NAM QPF FIELD
APPEARS TO BE BETTER. GFS HAS INITIALIZED SURFACE LOW TO WEAK OVER
IOWA AND THE NAM IS CLOSER TO REALITY. SO WILL LEAN TOWARD NAM
SOLUTION FOR THE SHORT TERM.

MODEL SOUNDINGS CONTINUE TO SHOW GOOD POTENTIAL INSTABILITY ACROSS
THE ENTIRE CWA THIS MORNING...AND 850 MB JET SLIDING EASTWARD INTO
THE LOWER GREAT LAKES. AS A RESULT COULD SEE SOME MORE HEAVY RAIN
ACROSS THE SOUTH HALF OF THE CWA LATER THIS MORNING AND EARLY
AFTERNOON AS MOISTURE TRANSPORT INCREASES...PRECIPITABLE WATER JUST
UNDER AN INCH...AND RELATIVELY SLOW STORM MOTION. FORTUNATELY THERE
WILL BE A BREAK IN THE ACTION UNTIL THEN...SO NO FLOOD WATCH
ANTICIPATED AT THIS TIME. SMALL HAIL POTENTIAL ALSO POSSIBLE ACROSS
THE ENTIRE CWA...WITH CAPE EXTENDING WELL BEYOND THE -20C MARK.
CONVECTION WILL REMAIN ELEVATED THOUGH...HOWEVER IT WILL BE CLOSE
NEAR THE OHIO BORDER WHERE DEW POINTS COULD CREEP INTO THE LOWER 50S
NEAR THE SURFACE LOW TRACK...AND TEMPERATURES NEAR 70. GOOD SHOT OF
MID LEVEL DRYING IN THE WAKE OF SURFACE LOW LATE THIS AFTERNOON AND
EVENING...SO WILL SCOUR PRECIPITATION OUT AFTER 00Z...LOW CLOUDS
WILL HANG ON THROUGH THE EVENING THOUGH IN LINGERING WEAK CYCLONIC
FLOW. COMBINATION OF CLOUDS AND RIDGE AXIS REMAINING WELL WEST OF
THE REGION SHOULD PRECLUDE ANY SIGNIFICANT FOG DEVELOPMENT OVERNIGHT.

LONG TERM...WEDNESDAY THROUGH MONDAY

A VERY QUIET WEATHER PATTERN THROUGH THE ENTIRE EXTENDED PERIOD
PROVIDES VERY LITTLE TO TALK ABOUT. AS FORECASTED...THE LONGWAVE
PATTERN WILL BECOME HIGHLY AMPLIFIED ACROSS NORTH AMERICA THROUGH
WEEKS END. THE GLOBAL CONSENSUS KEEPS SE MICHIGAN ON THE EAST SIDE
OF THE RIDGE AXIS THROUGH SATURDAY. VERY DRY NW FLOW ALOFT WILL
COMBINE WITH EASTERLY LOW LEVEL ANTICYCLONIC FLOW TO ENSURE A STRING
OF DRY AND COOL DAYS. DAYTIME HIGHS IN THE LOW TO MID 60S (AWAY FROM
THE LAKES) CHECKS IN RIGHT AT THE NORMAL VALUES FOR THIS TIME OF
YEAR. NIGHTTIME LOWS ARE A LITTLE TRICKIER TO PIN DOWN AND WILL
ULTIMATELY BE DETERMINED BY THE EXACT SPEED AND DIRECTION OF THE
SURFACE FLOW. LOWS COULD DIP DOWN INTO THE MID 30S FOR SEVERAL
NIGHTS ACROSS PORTIONS OF THE NORTH HALF OF THE FORECAST AREA...THUS
WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL FOR THAT AREA IN THE HWO.
FARTHER SOUTH...TEMPS WILL LIKELY BE CLOSER TO 40 AND JUST ABOVE
THRESHOLDS FOR FROST FORMATION. THIS COULD CHANGE THOUGH IF WINDS
ARE ABLE TO COMPLETELY DECOUPLE.

AMPLE SUNSHINE AND DRY CONDITIONS WILL CARRY US RIGHT THROUGH THE
WEEKEND. THE SURFACE HIGH IS PROGGED TO DROP TO OUR SOUTHEAST ON
SUNDAY AND VEER WINDS TO THE SOUTHWEST. THE RETURN FLOW WILL DELIVER
WARMER AIR INTO THE REGION WITH HIGHS IN THE 70S EXPECTED ON SUNDAY
AND MONDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION...KEK
UPDATE...KEK
SHORT TERM...GSS
LONG TERM....SHULER

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 1, 9:16 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1016 AM EDT TUE MAY 1 2007

MIZ068>070-075-076-082-083-021015-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1016 AM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN ALONG AND SOUTH OF M-59.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS BY
LATE AFTERNOON WITH CHANCES INCREASING AS YOU APPROACH THE OHIO
BORDER. THE MAIN THREAT ASSOCIATED WITH THESE THUNDERSTORMS WILL
BE WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE AVERAGE STORM MOTION WILL
BE TO THE EAST AROUND 35 MPH.

THUNDERSTORMS WILL DEVELOP AS A LOW PRESSURE SYSTEM TRACKS ALONG
THE SOUTHERN MICHIGAN BORDER. THUNDERSTORMS SHOULD MOVE SOUTHEAST
INTO OHIO THIS EVENING AS A COLD FRONT MOVES SOUTH ACROSS LOWER
MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...SPOTTER
ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MIZ047>049-053>055-060>063-021015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-
1016 AM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN ALONG AND NORTH OF I-69.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING WILL CONTINUE THROUGH MID AFTERNOON.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE
CAPABLE OF PRODUCING HAIL TO AROUND ONE HALF INCH. THE AVERAGE
STORM MOTION WILL BE TO THE EAST SOUTHEAST AROUND 35 MPH.
THUNDERSTORMS TODAY WILL BE ASSOCIATED WITH A WAVE OF LOW PRESSURE
APPROACHING FROM THE WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-021015-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1016 AM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS BY
LATE AFTERNOON FOR THE MICHIGAN WATERS OF LAKE ERIE AND LAKE ST
CLAIR. THE MAIN THREAT ASSOCIATED WITH THESE THUNDERSTORMS WILL BE
WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. AN ISOLATED
TORNADO IS ALSO POSSIBLE. THE AVERAGE STORM MOTION WILL BE TO THE
EAST AROUND 35 MPH.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A LOW PRESSURE SYSTEM TRACKS
ALONG THE SOUTHERN MICHIGAN BORDER. THUNDERSTORMS SHOULD MOVE
SOUTHEAST INTO OHIO THIS EVENING AS A COLD FRONT MOVES SOUTH
ACROSS LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 63 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Wayne

When
May 1, 1:37 PM EST
Where
Wayne County, 3 mi NW of Woodhaven
Measured
0.75 in hail
Reported by
Public
Coordinates
42.151, -83.291

Hail, Wayne

When
May 1, 3:01 PM EST
Where
Wayne County, 1.02 mi E of Detroit
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.330, -83.050

Hail, Lenawee

When
May 1, 3:10 PM EST
Where
Lenawee County, Hudson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.850, -84.350

Hail, Lenawee

When
May 1, 3:10 PM EST
Where
Lenawee County, 4 mi SE of Hudson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.809, -84.295

Hail, Lenawee

When
May 1, 3:26 PM EST
Where
Lenawee County, 3 mi W of Sand Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.830, -84.158

Hail, Lenawee

When
May 1, 3:28 PM EST
Where
Lenawee County, 2 mi S of Clayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.841, -84.230

Hail, Wayne

When
May 1, 4:28 PM EST
Where
Wayne County, Dearborn Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.370, -83.280

Hail, Wayne

When
May 1, 4:30 PM EST
Where
Wayne County, Dearborn Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.370, -83.280

Hail, Wayne

When
May 1, 4:30 PM EST
Where
Wayne County, Dearborn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.320, -83.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32319, 32307, 32308, 32309, 32310, 32311, 32312, 32313, 32314.